I am not sure how long I had been taking Duloxetine (Cymbalta). I think about it was about ten years at a daily dose of 120 mg.
I thought I wasn’t getting the benefit I used to. Now I know it’s complicated, many things can change, and so on, but one hypothesis was that the antidepressant had stopped working, or was no longer as effective as it had been. Others have noted a decline in the efficacy of anti-depressants with time: antidepressant treatment tachyphylaxis is the name given to the problem. (It’s been reported with at least SSRIs and MAO anti-depressants, and doesn’t appear to affect everybody.) There’s a limit to how much you can increase the dose to overcome this tolerance, so the main method of dealing with it is switching to a different drug. With my psychiatrist I decided to move to Venlafaxine. You can’t just stop taking one and start the other; you need to stop taking the Duloxetine gradually, wait a bit, and then start Venlafaxine on a relatively low dose. We agreed on a programme of a relatively slow taper, as this method is called. Things were then delayed by my being hospitalised with pneumonia. I knew that stopping anti-depressants is not something to be suddenly or lightly, and I knew that Duloxetine is widely regarded as one of the more problematic, so didn’t think it was wise to start in a period of serious ill-health.
Eventually I started, and went down from 120 mg to 90 mg for a week, and then 60 mg. Things were OK. I don’t remember any obvious symptoms, and my mood held up well. And then I went down to 30, and the withdrawal side-effects began, first when the famous brain zaps kicked in. It’s difficult to describe these to someone who hasn’t experienced them. It is as though you’re brain is sneezing, or you experience a big mental shiver – it’s most unpleasant. Sometimes you feel as though you’ve been moved against your will. I also had an upset gut, but still I didn’t feel any different, mentally: I wasn’t depressed, or at least I wasn’t noticeably more depressed. So after anger two weeks or so I went down to 15 mg. (This point is where cutting tablets up and slicing capsules open comes into play). After two weeks, maybe a bit more, or I went down to 0 mg.
My records show that withdrawal was worst after going down to a quarter of my original dose and lower for about eight to ten weeks. It was really bad: brain zaps, upset stomach, frequent migraines, extremely vivid dreams starting early in the night, a feeling that I was still dreaming when awake. Even after three months or more I didn’t feel right. My gut hadn’t returned to anywhere normal. Most noticeably after a couple of weeks at zero my mood started plummeting. Low mood, anhedonia, no energy, recurring thoughts of suicide – all of course classic symptoms of depression. It’s interesting my mood took so long to fall, and that the lowering of mood correlated with the discontinuation side-effects starting to fade. The half-life of duloxetine (the time if takes for the body to process half the dose) is about 12 hours, but it must cause longer lasting changes to the brain’s neurochemistry (or perhaps the brain itself). Looking at the research literature I don’t think these things are very well understood.
I know there was a class action started against Eli Lilly in the States about what is called duloxetine discontinuation syndrome (DCS), but it was dropped because there was no evidence that Eli Lilly knew about the possible problem before they marketed the drug. I don’t blame anyone. I started taking it on consultation with my psychiatrist and I was aware that there might be withdrawal problems, as there are with many medications. I suppose I thought it wouldn’t be that bad, having come off other anti-depressants before. Even now I think there must have been many people worse off than me.